Tennessee, 2001

Damaging Winds in Tennessee, May 11, 2001

May 11, 2001 · NWS OHX · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 11, 10:15 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 11, 10:15 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1115 AM CDT FRI MAY 11 2001

SCATTERED ACTIVITY STILL MOVING ACROSS THE CUMBERLAND PLATEAU, WITH
MORE CONVECTION JUST NORTH OF THE TN-KY BORDER. 12Z BNA SOUNDING A
LITTLE MORE MOIST, AND QUITE A BIT MORE UNSTABLE THAN YESTERDAY.
BELIEVE CURRENT FORECAST IS ON TRACK, SO WILL LEAVE ALONE FOR THE
TIME BEING.

.BNA...NONE.

08

In the hours before

Special weather statement, May 11, 12:22 PM CST, 8 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
122 PM CDT FRI MAY 11 2001

WITH A WARM MOIST AIR MASS AND AN UNSTABLE ENVIRONMENT IN PLACE
ACROSS THE MID STATE, THUNDERSTORMS WILL CONTINUE DURING THE
AFTERNOON. MOST OF THESE THUNDERSTORMS WILL REMAIN BELOW SEVERE
THRESHOLDS, WITH FREQUENT LIGHTNING, GUSTY WINDS, SMALL HAIL, AND
BRIEF HEAVY RAINFALL BEING THE PRIMARY THREATS. SOME OF THESE STORMS
MAY BECOME SEVERE, BUT WIDESPREAD, ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED.

A COLD FRONT WILL PASS ACROSS MIDDLE TENNESSEE OVERNIGHT, BRINGING
ANOTHER ROUND OF CONVECTION TO THE REGION. AGAIN, SEVERE WEATHER IS
NOT EXPECTED WITH THIS COLD FRONTAL PASSAGE.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS DUE TO SEVERE
WEATHER IS POSSIBLE THIS AFTERNOON, BUT NOT EXPECTED, AS SEVERE
STORMS WILL BE SPORADIC.

08

The radar

The Nashville radar (KOHX), 27 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
May 11, 12:30 PM CST
Where
Davidson County, Nashville
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
36.133, -86.833

EMA reported power lines down in South Nashville.

Thunderstorm Wind, Perry

When
May 11, 3:55 PM CST
Where
Perry County, Countywide
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.717, -87.833

Highway dept. reported a few trees down.

Thunderstorm Wind, Humphreys

When
May 11, 4:00 PM CST
Where
Humphreys County, 15 mi S of Waverly
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.867, -87.800

Law enforecement reported a large tree down across Highway 13.

Thunderstorm Wind, Hickman

When
May 11, 4:30 PM CST
Where
Hickman County, Countywide
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.817, -87.467

Highway dept. reported a few trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249369, 5249371, 5249370, 5249454.